Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 95, NWS Tucson, AZ

August 9, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2006, 4:14 PM MST for Cochise County, Arizona. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 4:14 PM MST (23:14 UTC)
Expired
Aug 9, 2006, 5:15 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:19 PM MSTHAIL 15 Ese Sierra Vista, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 092318
SVRTWC
AZC003-100015-
/O.NEW.KTWC.SV.W.0095.060809T2314Z-060810T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE TOWNS OF BISBEE...TOMBSTONE...BENSON

* UNTIL 515 PM MST

* AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERAL STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM MULESHOE RANCH
  PRESERVE IN NORTHWEST COCHISE COUNTY...SOUTHWARD THROUGH INTERSTATE
  10 NEAR BENSON...DOWN TO NEAR TOMBSTONE AND TO JUST SOUTH OF
  BISBEE. STORM MOVEMENT WAS TO THE NORTH AT 5 TO 10 MPH.

THESE STORMS ARE EXPECTED TO GENERATE DAMAGING WINDS IN EXCESS OF 60
MPH AND BLOWING DUST...FOLLOWED BY LARGE HAIL AND HEAVY RAIN.

LAT...LON 3171 11045 3134 11010 3134 10977 3158 10985
      3194 11002 3244 10997 3238 11040 3207 11044

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 092340
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
436 PM MST WED AUG 9 2006

AZC003-100015-
/O.CON.KTWC.SV.W.0095.000000T0000Z-060810T0015Z/
COCHISE AZ-
436 PM MST WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR WESTERN COCHISE COUNTY...

AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR 
CASCABEL AND MULESHOE RANCH PRESERVE IN NORTHWEST COCHISE 
COUNTY...SOUTHWARD THROUGH INTERSTATE 10 NEAR BENSON...DOWN TO NEAR 
TOMBSTONE AND TO JUST WEST OF BISBEE. STORM MOVEMENT WAS TO THE 
NORTH AT 5 TO 10 MPH.

THESE STORMS ARE EXPECTED TO GENERATE DAMAGING WINDS IN EXCESS OF 60 
MPH...LARGE HAIL AND HEAVY RAIN.


LAT...LON 3171 11039 3134 11010 3134 10971 3158 10985
      3194 11002 3244 10997 3238 11040 3207 11041

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:03 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 2:03 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST WED AUG 9 2006

.SYNOPSIS...A DISTURBANCE MOVING NORTH THROUGH NORTHERN SONORA
MEXICO INTO SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY
PRODUCE HEAVY RAINFALL. ANOTHER ACTIVE DAY IS ON TRACK FOR FRIDAY AS
SOUTHEAST ARIZONA RESIDES IN A FAVORABLE AREA OF LIFT ALOFT.
OTHERWISE...A LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL
TURN THE FLOW MORE WESTERLY BEGINNING LATE FRIDAY. THIS WILL
SLIGHTLY LOWER THUNDERSTORM CHANCES OVER THE WEEKEND.

&&

.DISCUSSION...IT IS GOING TO BE A MODERATELY ACTIVE 36 TO 48 HOURS
ACROSS SOUTHEAST ARIZONA AS THE UPPER DEFORMATION AREA EXTENDING
FROM THE FOUR CORNERS TO THE NORTHERN BAJA BECOMES RE-ORIENTED
TONIGHT...AND THEN FORMS AN UPPER HIGH CENTERED OVER NEW MEXICO.
AS OF 200 PM MST... THE KEMX RADAR IMAGERY INDICATED SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING OVER SANTA CRUZ COUNTY. THIS ON
THE NORTHERN PERIPHERY OF AN UPPER DISTURBANCE WHICH IS NOW LOCATED
IN NORTHERN SONORA MEXICO.

AMAZINGLY...THE 12Z KTUS SOUNDING INDICATED THAT THE BOUNDARY LAYER
WAS NOT AS COOLED/WORKED OVER AS PREVIOUSLY THOUGHT...BUT STILL
MOIST IN THE LOW TO MID LEVELS WITH A PRECIPITABLE WATER VALUE OF
1.64 INCHES. MOISTURE DEEPER THE FURTHER WEST AS THE 12 KPSR AND
K1Y7/YUMA/ SOUNDINGS DEPICTED PWATER VALUES OF 2.00 AND 1.93 INCHES
RESPECTIVELY. IN ADDITION TO THIS MOISTURE...THE 12Z KTUS SOUNDING
INDICATED A WEAK TO MODERATE AMOUNT OF UNIDIRECTIONAL SHEAR IN THE
MID-LEVELS. THIS SHOULD HELP ORGANIZE THE THUNDERSTORMS THAT DO
DEVELOP AHEAD OF THE UPPER DISTURBANCE. THE GOES PRECIPITABLE WATER
IMAGERY INDICATED DRY AIR ALOFT IN FAR ERN AZ AND NM AVAILABLE FOR
ENTRAINMENT INCREASING THE POSSIBILITY OF STRONGER DOWNDRAFTS. GIVEN
ALL OF THIS...THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET
MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY
HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE
AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS
RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING
IS A BIT HIGHER THAN NORMAL.

THE 12Z GFS INDICATED A BLOB OF 300 MB OMEGA ASSOCIATED WITH AN AREA
OF UPPER DIFFLUENCE ON THE WESTERN PERIPHERY OF THE UPPER HIGH
BECOMING ESTABLISHED TO OUR EAST THURSDAY AFTERNOON. THIS IN
COMBINATION WITH THE MOISTURE ALREADY PRESENT ACROSS THE REGION
SHOULD RESULT IN ANOTHER ACTIVE DAY THURSDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 12:16 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 AM MST WED AUG 9 2006

AZZ019-029>035-101400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1215 PM MST WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUFFICIENT MOISTURE IS PRESENT AND COMBINED WITH DAYTIME HEATING AND
A DISTURBANCE ALOFT...EXPECT ANOTHER ACTIVE AFTERNOON AND EVENING
ACROSS SOUTHEAST ARIZONA. MAIN THREAT FROM THE STRONGEST STORMS WILL
BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND
VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN
ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS
RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING
IS A BIT HIGHER THAN NORMAL. STORMS WILL BE DECREASING IN AREAL
COVERAGE AND INTENSITY LATE TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR A CONTINUED DAILY
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREAT
DURING THIS PERIOD WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH
FLOODING. THERE WILL ALSO BE DAILY CHANCES OF LOCALIZED WIND GUSTS
IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 8, 6:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 8, 6:27 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 8, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 8, 7:01 PM MSTDust Storm WarningTWC86 min
Aug 8, 7:25 PM MSTSevere Thunderstorm WarningTWCPima95 min
Aug 8, 7:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min
Aug 8, 8:20 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 8:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 8, 9:15 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 9, 3:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Aug 9, 4:54 PM MSTFlash Flood WarningTWCCochise66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.